Jump to content

Cactusfriend: Acupuncturist told me to discontinue my meds cold turkey


cactusfriend

Recommended Posts

Hi all,

 

I saw an acupuncturist for the first time yesterday, and she prescribed me some chinese herbs and told me to stop taking all my other medication including vitamins. I was surprised she told me to do this so quickly - I guess I was expecting she would treat me for a while before considering going off the meds. It also seems potentially unwise since usually you taper off of these things (I am only on 15mg of remeron so it wouldn't be much a taper, but she didn't actually ask me my dosage). She told me that I won't need the remeron anymore because I will have the chinese medicine and that it is not required to taper for my medication. 

 

I've been curious to try alternative treatment for a while, so part of me wants to give it a real shot and do everything she recommends, but I'm also nervous this is unwise. I'm not suicidal, so maybe there isn't that much to lose (being depressed is really painful, but I have always been functionally depressed so I'm not so much worried about external consequences). 

 

Has anyone else had experience with acupuncture/TCM and discontinuing meds?

 

 

Link to comment
  • Moderator Emeritus

Hi CF and welcome to SA,

 

So that we are better able to assist you it will be helpful if you would Please put your Withdrawal History in Signature.  Please include details for the last 12-18 months of  all drugs, dates, doses and discontinuations & reinstatements.  If you can't remember dates, please write it as "early March" or "mid-August".  Please provide a summary of any drugs prior to that which can just be listed with start and stop years. Please include all prescription, non-prescription drugs and supplements you are currently taking.

 

SA recommends tapering any psychiatric drug by no more then 10% of the previous dose followed by a hold for at least 4 weeks.  This allows to brain to adapt to not getting as much of the drug.  Please check out these topics and then ask any questions you have here in your topic:

 

Before you begin tapering what you need to know

 

Why taper by 10% of my dosage?

 

Tips for tapering off Remeron (mirtazapine)

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

The only supplements that SA recommends are Magnesium and Omega-3 Fish Oil.  When starting any new thing it is suggested to try a small dose, one at a time.  If you take a complex of anything, for example vitamins, if you have reaction you will not know what has caused that reaction.  This would also go for chinese herbs.  Also please see SA's discussion about Acupuncture especially Posts #6 & #8.

 

To search the site I use google and type in survivingantidepressants.org + topic.

 

You can ask questions here in your Intro/Update topic and journal your progress.

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment
  • 2 weeks later...

Hi Catusfriend,

 

Please do not jump off your medication as your acupuncturist advises.  I have been going to acupuncture for two years and for a time period worked with a separate acupuncturist who prescribed herbs.  This second persons understanding of medication wd was very limited and he tried to imply that taking of herbs would be the ultimate healing of my nervous system.  Not true.  I stopped working with him and now only work with the acupuncturist who helps me balance my nervous system.  That has been very supportive to my healing as I go through wd.

 

In my opinion, anyone who advises the kind of treatment advice you were just given is not trained to deal with wd.   Holistic practitioners can fall into the same category as medical doctors when they offer solutions without understanding what antidepressant withdrawal is all about. 

 

ChessieCat's sharing of the links is important.  When we educate ourselves, we become our best advocates.

 

Hibari

 Sept 2013-Apr 2014:  After my moms passing, I tried a series of meds. Zoloft, Lexapro,  Nortriptyline, Liquid Prozac, Cymbalta. 

 Clonzapam: 1/2014-9/2014. After given Lamictal, stopped Clonzapam at .125mgs  Remeron taper: 41.25 -0.025mgs  1/2015-4 2017.  Lamictal Taper: 200mgs-0.05 mgs 7/ 2015-11/2018.  Clonazapam  December 2018. 0.625 Had paradoxical reaction to Lamictal wd, broke my heart to take a benzo but wasn't sleeping. 3/28/,2019 -2/5/ 2021 .0115 mgai Stepped off of Clonzapam, Benzo Free

Additional Support:  Armour Thyroid 75mgs,  Magnesium Glycinate 300-500mgs, Melatonin .50-1mg, Calms Forte, Flaxseed oil, L-theanine 

July 27th, 2022**Severe Setback due to surgery/ anesthesia.

9/7/22-10/4/22 Trazadone 50-100mgs for sleep

10/13/22-11/13/22 Trazadone 1 mg to stabilize

10/4/22-11/20/22 Remeron 7.5mgs (for sleep doesn't work) 

11/20 7.3 12/4 7.0 12/14 6.9  12/22 6.6  12/31 6.3  2023  1/18 6.1 

Link to comment
  • Administrator

Welcome, cactusfriend.

 

How long have you been taking Remeron? What have you been taking it for?

 

If you've been taking it for more than a month, you're at risk for withdrawal syndrome if you go off too quickly. Common aspects of withdrawal syndrome are insomnia and surges of anxiety.

 

I've never heard of Chinese herbs compensating for withdrawal syndrome. Going off while taking herbs is not something I would do.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy